Alert archive / Indiana / River Flood Warnings in 2008
River Flood Warning 257, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Dec 25, 2008, 10:40 AM EST for Parke County, Vermillion County, Vigo County, Indiana. It took effect at Dec 26, 2008, 12:54 AM EST. It was in force for 11 days.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2008, 10:40 AM EST (15:40 UTC)
- In effect from
- Dec 26, 2008, 12:54 AM EST
- Expired
- Jan 6, 2009, 9:00 AM EST
- In force
- 11 days
- Issued by
- NWS Indianapolis, IN
- Flood severity
- Minor
Counties Parke County, IN, Vermillion County, IN, Vigo County, IN
The river
Written for the forecast point Wabash River at Montezuma (MTZI3). The gauge peaked at 22.61 ft at Dec 31, 2008, 1:00 PM EST.
- Action stage
- 10 ft
- Minor stage
- 14 ft
- Moderate stage
- 24 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 25, 6:30 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 25, 6:30 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 630 AM EST THU DEC 25 2008 .AVIATION DISCUSSION...FOR THE 12Z TAFS VFR CONDITIONS THROUGH ALL BUT THE EXTENDED PORTIONS OF THE IND TAF. HIGH PRESSURE WILL MOVE THROUGH INDIANA TODAY. THIS WILL PRODUCE CLEAR SKIES AND LIGHT WINDS. ON FRIDAY A COLD FRONT WILL BE MOVING TOWARD INDIANA FROM THE PLAINS. A WARM FRONT WILL MOVE THROUGH THE AREA FROM 26012Z-26018Z. SOME LIGHT SHOWERS MAY MOVE INTO THE AREA AFTER 10Z. ONLY PLACED THEM IN THE IND TAF AFTER 16Z WHEN THEY BECOME MORE NUMEROUS. THERE IS A CHANCE OF A BRIEF PERIOD OF FREEZING RAIN WHEN THE PCPN BEGINS IN ALL BUT THE BMG AREA. THERE WILL ONLY BE A SLIGHT CHANCE OF THAT DUE TO VERY WARM MID LEVELS AND LOW LEVELS ONLY REMAINING NEAR FREEZING FOR A BRIEF PERIOD. && .DISCUSSION... FORECAST FOCUS ON A WINTRY MIX TONIGHT AND THEN ON POSSIBLE HEAVY RAIN AND THUNDERSTORMS THIS WEEKEND. EARLY MORNING SURFACE MAP SHOWS HIGH PRESSURE OVER THE MID MISSISSIPPI VALLEY BUILDING INTO CENTRAL INDIANA. THERE IS A DEEP LOW PRESSURE TRACKING UP THE ST LAWRENCE RIVER IN CANADA. THERE IS ALSO A DEEP LOW JUST OFFSHORE IN THE PAC NW. ALOFT AT H5 THE PATTERN IS GENERALLY ZONAL TO FLATLY RIDGED ACROSS THE MIDSECTION OF THE COUNTRY...WITH THE NOTABLE LOWS OVER THE NORTHEAST AND NORTHWEST. THE MODELS ARE SIMILAR BUT THE MAV SEEMS TO CONTINUE ITS WARM BIAS. THIS IS NOTICEABLE IN ITS ALREADY POOR HANDLING OF TODAYS AIRMASS. WILL GO CLOSER TO THE COOLER MET NUMBERS AND ALSO CONTINUE LEANING IN THE SREF DIRECTION AS IT CONTINUES TO PERFORM WELL IN THIS PATTERN. FOR TODAY THE HIGH WILL DRIFT ACROSS THE AREA. THE AIRMASS APPEARS TO BE A SHALLOW COLD ONE AND TEMPERATURES ARE ALREADY COLDER THAN THEY SHOULD BE ACCORDING TO MOS. SO WILL GO CLOSEST TO THE COLDER MET MOS NUMBERS WHICH YIELDS HIGHS FROM THE UPPER 20S NORTH TO LOW 30S SOUTH. FOR TONIGHT ANOTHER INTERESTING WINTER WEATHER SCENARIO IS UNFOLDING. THE SURFACE HIGH KICKS EAST AS THE PAC NW LOW MOVES ACROSS THE ROCKIES AND ALLOWS FOR LEE CYCLOGENESIS TO DEVELOP. ALL OF THIS IS IN RESPONSE TO A BROADER SCALE SHIFT IN THE PATTERN AS A STRONG TROUGH OVER THE WEST COAST FORCES RIDGING UP OVER THE EAST. THIS WILL YIELD AN OVERRUNNING SITUATION AGAIN HERE IN CENTRAL INDIANA. BY 06Z TONIGHT THERE IS IMPRESSIVE ISENTROPIC UPGLIDE WHICH SHOULD HELP PRECIP TO DEVELOP ACROSS THE AREA BY THAT TIME. THIS EVENT IS PROBLEMATIC IN ITS INTENSITY FORECAST. FACTORS THAT SUGGEST FREEZING DRIZZLE OR RAIN INCLUDE THE NAMBUFR SOUNDINGS SHOWING A SHALLOW FROZEN LAYER AT THE SURFACE UNTIL SHORTLY AFTER 12Z FRIDAY. ALOFT THE H8 TEMPS WARM TO NEAR +10C BY THAT TIME. SURFACE TEMPS WILL NOT BE AS COLD AS THE PREVIOUS EVENT BECAUSE OF TODAYS WARM WEATHER. THIS SHOULD MAKE THE SURFACE LESS RESISTANT TO RAPID WARMING WITH THE STRONG ADVECTION. IN ADDITION...THE EXTREMELY WARM H8 TEMPS ARE LIKELY TO HAVE AN IMPACT AS THE RAIN DROPS WILL BE QUITE WARM ON A MARGINALLY COLD SURFACE THE FREEZING MAY NOT BE IDEAL. SO FOR NOW WILL NOT ISSUE AN ADVISORY GIVEN THE UNCERTAINTY IN REACTION OF SURFACE TEMPERATURES AND THE LACK OF AN ENTRENCHED ARCTIC AIRMASS TO BEGIN THE EVENT. ALSO NOT EVEN A VERY HIGH CONFIDENCE IN MEASURABLE PRECIPITATION AS THE EVENT OCCURS WITH THE SURFACE DEWPOINTS BEING EXTREMELY LOW...LIKELY INHIBITING PRECIP FROM EVEN REACHING THE SURFACE. THIS WILL HAVE TO BE CLOSELY WATCHED. ON FRIDAY ANY FREEZING PRECIP WILL BE CONFINED TO EARLY MORNING ACROSS THE NORTH AND IT SHOULD SOON CEASE TO BECOME AN ISSUE AS A SURFACE WARM FRONT LIFTS NORTH. TRIED NOT TO BE OVERLY AGGRESSIVE...BUT THE PATTERN SUGGEST A PRETTY QUICK NORTHWARD PUSH OF THE WARM FRONT...AGAIN BECAUSE OF THE LACK OF AN ENTRENCHED ARCTIC AIRMASS TO START OUT. EXPECTING AREAS OF FOG AND DRIZZLE ALONG AND NORTH OF THE WARM FRONT AS DEWPOINTS INTO THE 40S AND LOW 50S SURGE NORTH OVER COLD GROUND. OVERNIGHT FRIDAY IT IS EXPECTED THAT TEMPS WILL BE STEADY OR RISE ALL NIGHT TO BETWEEN 55 AND 60 DEGREES BY SATURDAY MORNING. THE AREA WILL BE FULLY IN A DEEP AND POWERFUL WARM SECTOR IN WHAT IS A SPRINGLIKE SYSTEM. H8 TEMPS WILL CLIMB OVER +12C BY SATURDAY. THIS WILL SET THE STAGE FOR AN EXTREMELY MILD SATURDAY AND BY SOME MOS ACCOUNTS POSSIBLE NEAR RECORD HIGHS. THE RECORD FOR IND IS 67 ON SATURDAY AND THAT IS EXACTLY THE NUMBER THE MET MOS GIVES. FOR NOW WILL NOT GO QUITE THAT WARM AS I EXPECT CONSIDERABLE CLOUDINESS IN THIS SCENARIO. HOWEVER THIS WILL ALSO BECOME A THREAT FOR THUNDERSTORMS ON SATURDAY AS THE APPROACHING FRONT SLOWS AS IT REACHES THE WESTERN PERIPHERY OF A 588DM H5 RIDGE OVER THE SOUTHEAST. IN THIS POTENTIAL SPRINGTIME SETUP...INSTABILITY WILL BE WEAK WITH THE EXPECTED CLOUDS. HOWEVER THE LOW LEVEL MOISTURE WILL BE ABUNDANT AND WIND SHEAR WILL BE VERY GOOD AS WELL. THUS WILL MENTION A CHANCE OF THUNDERSTORMS AND POSSIBLE HEAVY RAIN LATER ON SATURDAY. NAM SHOWS AN AXIS OF 1.5 INCH PWATS CROSSING THE AREA SATURDAY EVENING AND OVERNIGHT. IT IS EXPECTED THAT VALUES OF THAT MAGNITUDE WOULD BE NEARLY 300 PERCENT OF NORMAL. SO HAVE INCLUDED A MENTION OF HEAVY RAIN. OVERNIGHT SATURDAY THE FRONT SHOULD SLOWLY CROSS THE AREA AND RAIN AND THUNDERSTORMS WILL CONTINUE. THERE MAY BE A CHANGE TO SNOW BEFORE ENDING LATE SATURDAY NIGHT BUT NO ACCUMULATIONS ARE EXPECTED. AFTER THIS BIG EVENT THINGS LOOK DRIER AND MORE QUIET FOR THE REMAINDER OF 2008. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...SH PUBLIC...JOHNSON
Hazardous weather outlook, Dec 25, 4:01 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 401 AM EST THU DEC 25 2008 INZ021-030-031-036>042-045>049-052-055>057-062-063-065-072-260915- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY- JOHNSON-SHELBY-RUSH-MONROE-BROWN-DECATUR-JENNINGS- 401 AM EST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. LOWLAND FLOODING IS EXPECTED TO DEVELOP TODAY ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...WABASH...AND MUSCATATUCK RIVERS. LIGHT FREEZING RAIN IS POSSIBLE LATE TONIGHT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY IS POSSIBLE LATE FRIDAY AND SATURDAY. AT THIS POINT...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE POSSIBILITY OF A FEW SEVERE STORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST INDIANA ON SATURDAY. REMEMBER THAT ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING. HEAVY AMOUNTS OF RAINFALL ARE ALSO POSSIBLE ON SATURDAY AND SATURDAY NIGHT...WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS. STRONG WINDS FROM THE SOUTH UP TO 30 MPH ARE POSSIBLE ON SATURDAY AFTERNOON. LOWLAND FLOODING WILL CONTINUE THROUGH TUESDAY ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...WABASH...AND MUSCATATUCK RIVERS THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-044-051-053-054-060-061-064-067>071-260915- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-MORGAN- SULLIVAN-GREENE-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- 401 AM EST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. LIGHT FREEZING RAIN IS POSSIBLE LATE TONIGHT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY IS POSSIBLE LATE FRIDAY AND SATURDAY. AT THIS POINT...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE POSSIBILITY OF A FEW SEVERE STORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST INDIANA ON SATURDAY. REMEMBER THAT ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING. HEAVY AMOUNTS OF RAINFALL ARE ALSO POSSIBLE ON SATURDAY AND SATURDAY NIGHT...WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS. STRONG WINDS FROM THE SOUTH AT UP TO 30 MPH ARE POSSIBLE ON SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
In the hours before
Special weather statement, Dec 25, 5:21 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 AM EST THU DEC 25 2008 INZ021-028>031-035>049-051>057-060>065-067>072-251700- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD... SEYMOUR 521 AM EST THU DEC 25 2008 ...LIGHT FREEZING RAIN IS POSSIBLE TONIGHT... AN APPROACHING STORM SYSTEM FROM THE WEST WILL BRING A CHANCE OF FREEZING RAIN AGAIN TONIGHT. LIGHT FREEZING RAIN WILL BE POSSIBLE LATE TONIGHT AFTER MIDNIGHT AND UNTIL NEAR SUNRISE. TEMPERATURES WILL START OUT IN THE UPPER 20S AND LOW 30S TONIGHT BUT ARE EXPECTED TO RISE THROUGHOUT THE OVERNIGHT HOURS AND SHOULD REACH ABOVE FREEZING BY DAYBREAK ON FRIDAY. THERE REMAINS UNCERTAINTY AS TO HOW FAST THE WARM AIR WILL ARRIVE TONIGHT AND THIS WILL DETERMINE THE EXTENT AND IMPACTS OF ANY FREEZING RAIN THAT DOES FALL. IT DOES NOT TAKE MUCH FREEZING RAIN TO HAVE AN IMPACT ON TRAVEL. PLEASE CONTINUE TO CLOSELY MONITOR THE DEVELOPING WEATHER SITUATION TODAY FOR ANY POTENTIAL ADVISORIES THAT COULD BE ISSUED. JOHNSON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 10:00 PM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 70 hr |
| Dec 24, 10:00 PM EST | River Flood Warning | IND | Greene, Owen | 13 hr |
| Dec 24, 10:00 PM EST | River Flood Warning | IND | Daviess, Greene, Knox | 58 hr |
| Dec 24, 10:00 PM EST | River Flood Warning | IND | Daviess, Greene, Knox | 13 hr |
| Dec 24, 10:00 PM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 49 hr |
| Dec 24, 10:00 PM EST | River Flood Warning | IND | Knox, Sullivan | 9 days |
| Dec 24, 10:00 PM EST | River Flood Warning | IND | Knox, Sullivan | 9 days |
| Dec 25, 10:40 AM EST | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 9 days |
Nearby
River Flood Warnings in Indiana, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.